Alert archive / Virginia / Flash Flood Warnings in 2007
Flash Flood Warning 20, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 17, 2007, 4:56 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2007, 4:56 PM EDT (20:56 UTC)
- Expired
- Jul 17, 2007, 8:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
- Flood severity
- None
Counties City of Danville, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 90 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 457 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 172058 FFWRNK VAC143-590-180000- /X.NEW.KRNK.FF.W.0020.070717T2056Z-070718T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 456 PM EDT TUE JUL 17 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA SOUTH CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 800 PM EDT * AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM MOVING INTO THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTOVER HILLS...RINGGOLD...DANVILLE CITY AND DANVILLE AIRPORT EXPECT RAINFALL RATES IN EXCESS OF THREE INCHES AN HOUR TO OCCUR IN AND AROUND THE CITY OF DANVILLE. THIS WILL CAUSE FLOODING OF URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3655 7951 3655 7930 3665 7929 3665 7951 $$ WP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:11 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 17, 3:11 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 311 PM EDT TUE JUL 17 2007 .SYNOPSIS... A LARGE BERMUDA HIGH IS CENTERED OVER THE WESTERN ATLANTIC OCEAN. THIS WEATHER FEATURE WILL RESULT IN A DAILY THREAT OF SHOWERS AND THUNDERSTORMS THROUGH THURSDAY...AS SOUTHWEST FLOW BRINGS MOISTURE NORTHWARD INTO THE AREA. TEMPERATURES WILL RUN NEAR NORMAL THROUGH THE WEEK WITH HEAT AND HUMIDITY TYPICAL OF MID SUMMER. A COLD FRONT WILL SWEEP THROUGH THE REGION ON FRIDAY...FOLLOWED BY COOLER DRIER WEATHER FOR THE WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... DIURNAL ACTIVITY IS EXPECTED TO WANE WITH LOSS OF HEATING...HOWEVER...WL MAINTAIN POPS DURING THE OVERNIGHT PER POTENTIAL FOR MCS TO MOVE EAST OUT OF THE OHIO VALLEY...POSSIBLY REACHING OUR CWA. SFC FRONT THAT IS DRAPED OVER OUR CWA EXTENDS NORTHWEST INTO THE SOUTHERN OHIO VALLEY AND MIDWEST. THIS FRONT HAS BEEN FOCUS FOR BOTH DIURNAL AND NOCTURNAL TSTM ACTIVITY. WEDNESDAY LOOKS TO BE A NEAR REPEAT OF TODAY...WITH THE BEST COVERAGE OF THE MOUNTAIN EMPIRE REGION OF SOUTHWEST VIRGINIA AND THE MOUNTAINS OF NORTHWEST NORTH CAROLINA. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... TOMORROW NIGHT AND THURSDAY WILL BE A NEAR REPEAT OF TONIGHT AND WEDNESDAY EXCEPT THERE MAY BE JUST A LITTLE BIT LESS COVERAGE...BUT THE FOCUS FOR THE BEST COVERAGE IN THE WEST. THURSDAY NIGHT THE LONG EXPECTED COLD FRONT WILL BE MAKING ITS WAY SOUTH THROUGH WEST VIRGINIA WITH THE INFLUENCE OF IT REACHING THE NORTHWEST PART OF THE FORECAST AREA LATE IN THE NIGHT. WILL HAVE LIKELY POPS IN FAR SOUTHEAST VIRGINIA IN THE PRE-DAWN HOURS. ON FRIDAY THE FRONT MOVES THROUGH THE REGION WITH THE BEST POPS IN THE WEST IN THE MORNING...AND THEN AGAIN IN THE AFTERNOON ACROSS SOUTHSIDE VIRGINIA. COULD BE A BIT OF A BREAK IN THE ACTIVITY JUST EAST OF THE CREST OF THE BLUE RIDGE. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... FRIDAY NIGHT INTO VERY EARLY SATURDAY MORNING THE COLD FRONT WILL BE SOUTH OF THE AREA...BUT A WAVE MOVING NORTH ALONG IT MAY ALLOW FOR SOME LINGERING SHOWERS OR STORMS ACROSS PRIMARILY SOUTHEASTERN PARTS OF THE FORECAST AREA. BY SUNDAY INTO MONDAY COOLER AND DRIER HIGH PRESSURE WILL SETTLE OVER THE REGION. THE UNCLEAR FORECAST QUESTION IS JUST HOW LONG WILL THE INFLUENCE OF THE HIGH BE OVERHEAD BEFORE IT SHIFTS TO OUR EAST...THUS ALLOWING A BETTER FLOW INTO THE AREA...AND ONCE AGAIN INCREASING CHANCES OF PRECIPITATION. FOR NOW GIVEN THE UNCERTAINTIES...HAVE CONTINUED WITH A DRY FORECAST THROUGH TUESDAY WITH TEMPERATURES STARTING TO WARM SLIGHTLY. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... SCATTERED TSTMS HAVE DEVELOPED EARLY THIS AFT RIGHT ALONG AND WEST OF THE BLUE RIDGE MTNS. THESE STORMS SHOULD INCREASE IN COVERAGE AS THEY MOVE EASTWARD INTO A VERY MOIST AND UNSTABLE AIRMASS. ROA WILL HAVE TSTMS IN THE AREA THROUGH ABOUT 19Z...SO I HAVE ADDED IN A TEMPO GROUP THERE TO ACCOUNT FOR THIS. OTHERWISE...BECAUSE OF THE SCT NATURE OF THE STORMS...I HAVE JUST ADDED TSTMS IN THE VCNTY TO ALL TAF SITES DURING THE PERIOD I EXPECT THEM TO LAST- WOULD LIKELY BE LATEST INTO THE EVENING AT DANVILLE...AND THEN ALSO AT BLF AND LWB AS STORMS ARE GETTING A LATER START TO THE WEST OF THEM. STORMS MAY ACTUALLY LINGER WELL INTO THE NIGHT AS MODELS SOME UPPER SUPPORT IN THE FORM OF A WEAK SHORT WAVE MOVING ACROSS THE CENTRAL APPLNS. ASIDE FROM DIURNAL THUNDERSTORM THREAT...MAINLY MVFR CONDITIONS EXPECTED OVERNIGHT WITH LIGHT FOG DEVELOPING. EXCEPTION WOULD BE LWB...WHERE RIVER VALLEY FOG WILL BRING LIFR CONDS FOR A FEW HOURS AROUND DAYBREAK. THIS STORM/FOG PATTERN LOOKS TO CONTINUE THROUGH FRIDAY. DRIER WEATHER RETURNS TO THE REGION THIS WEEKEND WITH A PASSAGE OF A COLD FRONT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...JJ/DS SHORT TERM...DS LONG TERM...DS AVIATION...JJ
Hazardous weather outlook, Jul 17, 12:27 PM EDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1227 PM EDT TUE JUL 17 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-181630- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 1227 PM EDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SLOW MOVING THUNDERSTORMS MAY PRODUCE LOCALIZED FLOODING THIS AFTERNOON AND EVENING. IN ADDITION...ISOLATED STORMS WILL HAVE DAMAGING WIND GUSTS AND PENNY SIZED HAIL. THE GREATEST COVERAGE OF THUNDERSTORM ACTIVITY IS ANTICIPATED FROM THE NORTH CAROLINA MOUNTAINS...NORTHEASTWARD ALONG THE BLUE RIDGE INTO SOUTHWEST VIRGINIA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED WEDNESDAY THROUGH FRIDAY. SOME OF THE STORMS MAY CONTAIN VERY HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING. ISOLATED STORMS MAY ALSO CONTAIN DAMAGING WIND GUSTS...PENNY SIZE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 17, 3:36 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 336 PM EDT TUE JUL 17 2007 VAZ020-171945- BATH VA- 336 PM EDT TUE JUL 17 2007 AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHEAST OF WARM SPRINGS...MOVING EAST AT 20 MPH. EXPECT PEA SIZED HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...ALONG WITH WINDS GUSTING TO 40 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
Local storm report, Jul 17, 3:38 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM TSTM WND DMG 5 W HILLSVILLE 36.77N 80.82W
07/17/2007 CARROLL VA DEPT OF HIGHWAYS
TREE DOWN ON HIGHWAY 58.
&&
JHLocal storm report, Jul 17, 3:47 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 1 E JEFFERSON 36.42N 81.45W
07/17/2007 ASHE NC PUBLIC
4 TO 6 INCHES OF RAIN FELL IN A 1 TO 2 HOUR PERIOD
CAUSING FLOODING ALONG EZRA FORK CREEK
&&
PCSpecial weather statement, Jul 17, 3:52 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 352 PM EDT TUE JUL 17 2007 VAZ019-172015- ALLEGHANY VA- 352 PM EDT TUE JUL 17 2007 AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES EAST OF JORDAN MINES...MOVING NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...COVINGTON CITY AT 410 PM EDT... EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH WIND GUSTS TO 45 MPH AND PEA SIZED HAIL. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
Special weather statement, Jul 17, 4:40 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 440 PM EDT TUE JUL 17 2007 VAZ059-172100- CHARLOTTE VA- 440 PM EDT TUE JUL 17 2007 AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF KEYSVILLE...MOVING EAST AT 15 MPH. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH AN INCH OF RAIN POSSIBLE IN THE NEXT 15 MINUTES. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
Special weather statement, Jul 17, 4:49 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 449 PM EDT TUE JUL 17 2007 VAZ044-172100- PITTSYLVANIA VA- 449 PM EDT TUE JUL 17 2007 AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHWEST OF PROVIDENCE...OR ABOUT 4 MILES SOUTHEAST OF DANVILLE CITY...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...DANVILLE AIRPORT AT 500 PM EDT... RINGGOLD...BLAIRS AT 510 PM EDT... EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:15 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 90 min |
| Jul 17, 12:33 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 87 min |
| Jul 17, 12:50 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 85 min |
| Jul 17, 1:00 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin | 90 min |
| Jul 17, 1:18 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 87 min |
| Jul 17, 5:15 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 34 min |
Nearby
Flash Flood Warnings in Virginia, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.